Nebraska, 2021

Hail and Damaging Winds in Nebraska, August 27, 2021

August 27, 2021 · NWS OAX · 9 events in 3 counties and zones

A weak surface low and daytime destabilization led to multiple hail and wind damage reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak surface low and daytime destabilization led to multiple hail and wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 27, 2:12 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 27, 2:12 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
312 PM CDT Fri Aug 27 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 312 PM CDT Fri Aug 27 2021

Early afternoon analysis showed a weak surface low pushing
northeastward through eastern Nebraska with an associated (and
convectively reinforced) surface boundary extending southwestward.
Not a super strong wind shift along the boundary, but at least
some weak convergence was leading to some cumulus development in a
few spots. For the most part, however, cloud cover was generally
on a downward trend along the boundary, suggesting it was in the
process of being washed out, so not sure how much forcing it will
provide for potential storms later. That said, it doesn't seem
like it would take much to get things to go, as the OAX 12Z
sounding showed a convective temperature of 97 and early afternoon
readings showed low 90s at many spots. In fact, LNK had a
temperature of 97 as of 2 PM, which was identical to their reading
yesterday at that time when they eventually topped out at 100
degrees. Therefore, do think we'll see at least some spotty shower
and storm development along what's left of the boundary by mid to
late afternoon and into this evening. With guidance suggesting
2500+ J/kg of SBCAPE and increasing shear in at least the low
levels into this evening, there seems to be at least an outside
shot for some severe storms, but given overall lack of forcing,
greater threat appears to be northeast of the area, closer to the
aforementioned surface low.

Saturday looks to be another warm, muggy day, though somewhat
breezy which should help a bit in terms of heat. Said strong winds
will continue to usher in warm, moist air ahead of a surface
boundary which will bring our next chance for severe weather. At
this time, the greatest threat for the forecast area looks to
arrive by late afternoon early evening and progress southeastward
through the evening and overnight, with some storms perhaps
lingering into Sunday morning. Strongest deep layer shear once
again looks to be behind the boundary, but still could see some
overlap with greatest instability and strongest low level shear
right along the boundary. As such, all severe weather hazards
would be possible, but given presumed upscale growth along the
boundary along with an overall warm environment, expect mainly a
damaging wind threat.

Expect some relief from the heat Sunday and Monday, with highs
across the area generally in the lower half of the 80s. Storm
chances return Sunday night through Monday as a surface boundary
looks to stall across the area and some shortwave energy slides
through. Through the remainder of the week, temperatures are
expected to warm at least a little bit as upper level ridging
gradually builds in. Various weak bits of shortwave energy also
slide through providing additional shower and storm chances, but
confidence in timing of any of those remains on the lower side.
Wednesday looks like it would have the best potential to see a
completely dry day with guidance suggesting the surface ridge axis
would be directly over the forecast area, but again, confidence
is low this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 PM CDT Fri Aug 27 2021

VFR conditions are expected for much of the period. There is a
remote possibility of a few scattered showers and thunderstorms,
but think much of the area should remain dry at the TAFS. Low-
level windshear is possible again overnight at all sites. Surface
winds should remain out of the south with some gusts at KLNK up to
30kts this afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Kern
Hazardous weather outlook, Aug 27, 2:32 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
332 PM CDT Fri Aug 27 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
332 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There will be chances for thunderstorms in the area tonight,
mainly across southeast Nebraska into southwest Iowa. There is a
small chance that one or two of these storms could become strong
or severe, if they do develop.

Heat index values over 100 are expected in parts of southeast
Nebraska and southwest Iowa Saturday afternoon.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

There is a higher chance for storms Saturday night. A few of
these storms could be strong to severe. There will also be storm
chances Sunday night into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm
reports are appreciated.

In the hours before

Special weather statement, Aug 27, 3:55 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
455 PM CDT Fri Aug 27 2021

NEZ088-272245-
Jefferson NE-
455 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Jefferson County
through 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahaska, or 17 miles northeast of Belleville, moving northeast at 20
mph. Other storms were south of Endicott and north of Harbine.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Fairbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9737 4010 9737 4035 9693 4002 9692
      4000 9701
TIME...MOT...LOC 2153Z 235DEG 16KT 3999 9739

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Dergan
Special weather statement, Aug 27, 4:45 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
545 PM CDT Fri Aug 27 2021

NEZ066-272330-
Lancaster NE-
545 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Lancaster
County through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hickman, or 10 miles southwest of Lincoln, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lincoln and Waverly.

This includes Interstate 80 in Nebraska between mile markers 397 and
412.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4068 9687 4093 9671 4094 9648 4077 9646
      4061 9677
TIME...MOT...LOC 2245Z 227DEG 28KT 4068 9678

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dergan
Special weather statement, Aug 27, 4:54 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
554 PM CDT Fri Aug 27 2021

NEZ051>053-272330-
Saunders NE-Sarpy NE-Douglas NE-
554 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Sarpy,
southwestern Douglas and southeastern Saunders Counties through 630
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yutan, or 22 miles west of Omaha, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yutan around 605 PM CDT.

Other locations in the path of this storm include Valley, Waterloo
and Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4109 9643 4116 9651 4132 9633 4128 9624
      4122 9616
TIME...MOT...LOC 2254Z 221DEG 22KT 4118 9643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dergan

The radar

The Omaha radar (KOAX), 12 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Douglas

When
August 27, 5:07 PM CST
Where
Douglas County, 0.52 mi W of Elkhorn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.280, -96.240

NWS Employee sent in picture of hail the size of quarters.

Hail, Saunders

When
August 27, 5:22 PM CST
Where
Saunders County, 0.69 mi S of Yutan
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.240, -96.400

Public reported 1.25-inch hail in Yutan.

Hail, Douglas

When
August 27, 5:28 PM CST
Where
Douglas County, 2.19 mi ENE of Elkhorn
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.290, -96.190

Trained spotter reported 1.25-inch hail.

Hail, Douglas

When
August 27, 5:36 PM CST
Where
Douglas County, Valley
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
41.320, -96.350

Broadcast media relayed report of 2.5-inch hail.

Hail, Douglas

When
August 27, 5:37 PM CST
Where
Douglas County, 0.86 mi SE of Valley
Measured
2 in hail
Reported by
Public
Coordinates
41.310, -96.340

Public reported 2-inch hail.

Thunderstorm Wind, Douglas

When
August 27, 5:40 PM CST
Where
Douglas County, 1.04 mi W of Valley
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
41.320, -96.370

Peak wind gust of 60 mph was measured at NWS Omaha.

Hail, Douglas

When
August 27, 5:43 PM CST
Where
Douglas County, 1.04 mi W of Valley
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
41.320, -96.370

Ping pong size hail was observed at NWS Omaha.

Thunderstorm Wind, Washington

When
August 27, 6:07 PM CST
Where
Washington County, 3.88 mi WSW of Kennard
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.450, -96.270

Mesonet site measured a peak wind gust of 60 mph.

Thunderstorm Wind, Washington

When
August 27, 6:11 PM CST
Where
Washington County, 3.18 mi ESE of Arlington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.440, -96.310

Public reported mping 3-inch tree limbs broken; power poles broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982721, 982722, 982723, 982724, 982725, 982726, 982727, 982728, 982730.